Jump to content
helplinedonate
Sign in to follow this  
jgbocek

Mouth trouble

Recommended Posts

I was diagnosed 2014 while in Germany.  I consider my symptoms mild, but the side effects of the drug regime is driving me nuts.  I'm taking 10 mg escitalopram, 1mg rasagilina, 1 mg clonazepam, 25/250 Sinemet.  Soon after morning dosage my mouth begins to feel as if I had eaten something hot enough to burn.  The symptom fades and returns throughout the day.   I also spend too much of my day feeling “fuzzy” and forgetful.  Would anything on my list account for my experience?

Share this post


Link to post
Share on other sites

JG,

What you are experiencing is called "burning mouth syndrome." It is a side effect of Carbidopa/Levodopa (Sinemet) therapy and the reason is unknown. It can effect up to approximately 25% of the patients taking it and, at this point, there is no cure for this issue. Discontinuation of Carbidopa/Levodopa (Sinemet) results in the issue going away. Patients who experience "burning mouth syndrome" need to be changed to another PD medication, usually a dopamine agonist (Mirapex, Requip, etc...)

The fuzzy feeling can be the cause of the Clonazepam alone or in conjunction with the Escitalopram. Clonazepam, and to a lesser extent Escitalopram, can cause dizziness, drowsiness, concentration, and some confusion. When taken together these side effetcts can have a multiplying effect (1+1=3). This effect can last for several hours after the medications are taken together. 

The half-life of Clonazapam is 19-60 hours with and average of 34 hours.The half-life of a medication is the time it takes for half of the medication to be eliminated from the body. Because of this, the side effects from one dose may last up to 3 days or greater from a single dose. You may want to discuss with your Doctor a possible change from Clonazepam to Alprazolam. Alprazolam is in the same medication class as Clonazapam and has a half-life of 6-27 hours with an average of 11 hours. In some patients this change in  medication has continued to give them symptom relief yet decrease the side effects.

If the side effects of this class of medication are being used for anxiety and continue to affect your quality of life, a change in medication class is advised. Prozac, Buspar, and Vistaril are alternative medications that can also be used for anxiety.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×